Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Tulsa, OK

March 7, 2024Choctaw County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 7, 2024, 12:20 AM CST for Choctaw County, Pushmataha County, Oklahoma. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 12:20 AM CST (06:20 UTC)
Expired
Mar 7, 2024, 12:33 AM CST
In force
13 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 150 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS54 KTSA 070620
SVRTSA
OKC023-127-070700-
/O.NEW.KTSA.SV.W.0007.240307T0620Z-240307T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1220 AM CST Thu Mar 7 2024

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pushmataha County in southeastern Oklahoma...
  Northeastern Choctaw County in southeastern Oklahoma...

* Until 100 AM CST.

* At 1220 AM CST, a severe thunderstorm was located 4 miles east of
  Kent, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Hugo...                           Rattan...
  Hugo Lake State Park...           Kent...
  Oleta...                          Cloudy...
  Messer...                         Corinne...
  Apple...                          Speer...
  Dela...                           Sobol...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 9554 3415 9567 3448 9524 3426 9504
      3424 9505 3424 9515 3416 9515
TIME...MOT...LOC 0620Z 228DEG 34KT 3409 9556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
931 
WWUS54 KTSA 070633
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1233 AM CST Thu Mar 7 2024

OKC023-127-070642-
/O.CAN.KTSA.SV.W.0007.000000T0000Z-240307T0700Z/
Pushmataha OK-Choctaw OK-
1233 AM CST Thu Mar 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUSHMATAHA AND
NORTHEASTERN CHOCTAW COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

&&

LAT...LON 3397 9554 3415 9567 3448 9524 3426 9504
      3424 9505 3424 9515 3416 9515
TIME...MOT...LOC 0631Z 228DEG 34KT 3417 9545 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:52 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 6, 10:52 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1052 PM CST Wed Mar 6 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 745 PM CST Wed Mar 6 2024

Area of weak convection ongoing across N central TX marks the
region of lift associated with the subtle mid level wave which
will track across the local region late tonight through Thursday
morning. 00z KOUN / KFWD sampled steep lapse rates which will aid
in notable instability expansion across the forecast area as low
levels continue to moisten as the wave approaches. Hail growth
zone CAPE coupled with more straight line hodographs within the
effective updraft zone support efficient hail production at least
in initial stronger cores. The rapid expansion in coverage of
convection is likely to moisten profiles and limit the time
window for the stronger updraft potential. Updated forecast will
increase thunderstorm chances area wide and make minor
adjustments to timing.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 225 PM CST Wed Mar 6 2024

Summary: An unsettled weather pattern will continue Thursday and
Friday, likely persisting into Friday night, as a large-scale mid-
level trough/low moves across the Desert Southwest and over the
Rockies by Friday morning. Multiple rounds of precipitation will
affect the region, with strong to (isolated) severe thunderstorms
possible through Friday night. A cold front will sweep through the
forecast area during the daytime on Friday. Drier conditions and
abnormally cooler temperatures will follow the front through much
of the weekend before southerly winds bring back unseasonably
warmer temperatures for the first half of next week.

Main Discussion: Scattered to widespread showers and
thunderstorms will be ongoing at the start of the long-term period
on Thursday morning as low-level warm air advection continues.
Though widespread severe thunderstorms are not expected, a few
thunderstorms may be strong to marginally severe and pose a threat
for hail up to 1” in diameter and damaging wind gusts up 60 mph
through the morning hours. Thunderstorm chances will linger into
the afternoon hours, though models show chances decreasing into
the afternoon, even indicating a lull in activity by early-mid
afternoon, especially north of the I-40 corridor.

A surface low will deepen across the High Plains late tonight and
into Thursday morning, increasing low-level southerly flow
through the day on Thursday. Wind gusts between 30-35 mph will be
possible through Thursday afternoon, with strongest gusts
occurring northeast OK. The surface low will advance east-southeastward
over southern OK/northern TX late Thursday night into Friday
morning as a cold front slowly advances southward from the
Central Plains. As an upper-level trough begins to eject over the
Southern Plains early Friday morning, modest destabilization will
occur ahead of the approaching cold front. The front is expected
to move northwest-to-southeast through the forecast area Friday
morning and into the afternoon. Thunderstorms that develop along
and ahead of the front may become strong to severe and will be
capable of producing large hail in excess of an inch and damaging
wind gusts up to 60 mph. The highest probability of severe
thunderstorms will occur across southeast OK and west-central AR
as the front moves into the vicinity during the afternoon hours.
Sufficient daytime heating will destabilize this region and may
even support surface-based convection, with a non-zero tornado
threat. Nevertheless, large hail and damaging winds will still be
the primary threats with any organized storm that develops. The
severe potential is expected to decline by Friday evening as the
cold front moves south of the area. Post-frontal winds Friday and
Saturday may be gusty at times, generally gusts up to 30 mph.
However, fire weather concerns remain low until late weekend and
early next week when temps warm and RH values decrease.

As far as rainfall amounts...in general, 1 to 2 inches of rain
still forecast to be common across eastern OK and western AR
beginning tonight through Friday night with locally higher amounts
possible. Light rain chances will linger into mid-Saturday
morning before subsiding. Cooler temperatures are anticipated this
upcoming weekend as high pressure settles in across the area,
with temperatures returning back to seasonal average by Sunday. High
pressure shifts eastward Sunday night and southerly winds will
bring back abnormally warm temperatures through the first half of
next week. Next chance of showers and thunderstorms will be next
Wednesday as another shortwave trough moves over the Plains.

Mejia

&&

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Wed Mar 6 2024

Shower and thunderstorm chances will begin to increase in the
09-12 z time frame across much of the area. There remains fair
uncertainty regarding the impact on flight conditions, ceilings in
particular. The overall expectation is for MVFR conditions to
develop through much of the area early Thursday morning, with at
least localized IFR. Precip chances will eventually shift more
into western AR Thursday afternoon, with potential for additional
storms moving into eastern OK as a cold front approaches after
00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  73  52  63 /  60  90  80  70
FSM   56  70  56  71 /  80  90  90  80
MLC   58  70  56  69 /  60  80  80  60
BVO   48  70  49  61 /  60  90  90  70
FYV   52  67  52  68 /  60  90  90  90
BYV   52  64  54  66 /  60  90  90  90
MKO   55  68  54  64 /  70  80  80  80
MIO   52  66  52  62 /  70  90  90  80
F10   56  69  53  64 /  60  80  80  70
HHW   58  68  57  71 /  80  80  80  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....67
AVIATION...14
Hazardous weather outlook, Mar 6, 4:58 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CST Wed Mar 6 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CST Wed Mar 6 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After midnight.

DISCUSSION...
Scattered to numerous thunderstorms will expand across eastern
Oklahoma after midnight and spread into western Arkansas late
tonight or early Thursday morning. A limited risk of severe
weather will be present late tonight into early Thursday with
the strongest storms capable of large hail. Strong storms that
remain below severe limits will also be capable of producing
small hail. Storms will continue through Thursday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm and High Wind Potential.
FRIDAY...Thunderstorm...High Wind and Heavy Rain Potential.
SATURDAY...High Wind Potential.
SUNDAY and MONDAY...No Hazards.
TUESDAY...High Fire Weather and High Wind Potential.

EXTENDED DISCUSSION...
Several rounds of showers and storms are anticipated Thursday into
Friday night with some locally heavy rainfall possible. A few
storms could be strong to severe Thursday into Thursday night with
large hail the main concern. There will be a higher chance of
strong to severe storms across southeast Oklahoma into western
Arkansas Friday afternoon as a cold front moves through the
region. The storms Friday afternoon will have the potential to
produce large hail and damaging winds. There will also be a very
low chance of a tornado as well. After a cooler and drier weekend,
southerly winds and warmer temps will return by Tuesday, and this
will raise fire weather concerns.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 6, 11:49 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1149 PM CST Wed Mar 6 2024

OKZ049-053-070615-
Choctaw OK-Pushmataha OK-
1149 PM CST Wed Mar 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PUSHMATAHA AND
WESTERN CHOCTAW COUNTIES THROUGH 1215 AM CST...

At 1149 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Soper, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Antlers...                        Boswell...
Rattan...                         Soper...
Kent...                           Kellond...
Messer...                         Darwin...
Apple...                          Speer...
Dela...                           Unger...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3391 9571 3409 9594 3412 9594 3413 9595
      3414 9595 3415 9598 3416 9597 3416 9578
      3429 9578 3431 9575 3418 9532
TIME...MOT...LOC 0549Z 226DEG 30KT 3407 9575

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Mar 7, 12:14 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1214 AM CST Thu Mar 7 2024

OKZ049-053-070645-
Choctaw OK-Pushmataha OK-
1214 AM CST Thu Mar 7 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PUSHMATAHA AND
CENTRAL CHOCTAW COUNTIES THROUGH 1245 AM CST...

At 1214 AM CST, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles north of Kent to 2 miles southwest of
Goodland. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Hugo...                           Antlers...
Sawyer...                         Rattan...
Kent...                           Goodland...
Messer...                         Hugo Lake State Park...
Kellond...                        Grant...
Ord...                            Fallon...
Frogville...                      Apple...
Speer...                          Dela...
Gay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 9546 3389 9546 3387 9550 3389 9551
      3388 9554 3393 9556 3394 9560 3393 9560
      3392 9562 3424 9578 3435 9558 3429 9536
      3388 9530 3389 9533 3387 9534
TIME...MOT...LOC 0614Z 234DEG 28KT 3416 9564 3395 9557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 11:49 PM CSTSpecial Weather StatementTSAChoctaw26 min
Mar 7, 12:14 AM CSTSpecial Weather StatementTSAChoctaw31 min
Mar 7, 5:08 AM CSTSpecial Weather StatementTSAPawnee22 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.